Vitamin D is often referred to as “the sunshine vitamin” because it naturally occurs when the skin comes into contact with the sun’s ultraviolet B (UVB) rays. Due to the lack of strong UVB rays in the UK during the winter months, it can be a prevalent time for vitamin D deficiencies.
Vitamin D can be naturally found in a number of foods, including oily fish such as salmon, egg yolks and some fortified foods.
However, for people who cannot get enough vitamin D in their diet, supplements are another option.
Though supplements can be an easy way to boost your intake, it is important you do not take too many.
Taking too much vitamin D can come with a number of uncomfortable side effects and may even encourage more long-term risks.
Studies have shown that this can often occur in children.
A case study conducted in 2014 found that a boy developed stomach pain and constipation after taking improperly labelled vitamin D supplements.
In 2016, a second study found that a child aged 18 months also developed diarrhoea and stomach pain when taking 50,000 IU of vitamin D. These symptoms soon stopped once the child stopped taking supplements.
In some cases, the rise in blood calcium levels can also induce nausea and vomiting.
How much vitamin D is recommended?
According to the NHS: “Children from the age of 1 year and adults need 10 micrograms of vitamin D a day. This includes pregnant and breastfeeding women and people at risk of vitamin D deficiency.”
The health service adds that babies up to the age of one year need between 8.5 and 10 micrograms of Vitamin D.
The NHS states: “A microgram is 1,000 times smaller than a milligram (mg). The word microgram is sometimes written with the Greek symbol μ followed by the letter g (μg).
“Sometimes the amount of vitamin D is expressed as International Units (IU). 1 microgram of vitamin D is equal to 40 IU. So 10 micrograms of vitamin D is equal to 400 IU.”
What are the long-term risks of taking too much vitamin D?
As well as short term symptoms, taking too much vitamin D can also lead to more long-term risks.
The NHS states: “Taking too many vitamin D supplements over a long period of time can cause too much calcium to build up in the body (hypercalcaemia).
“This can weaken the bones and damage the kidneys and the heart.”
People are advised to talk to their doctor before taking supplements, just in case they have a medical condition which means they cannot have as much vitamin D.
The NHS adds: “You cannot overdose on vitamin D through exposure to sunlight. But always remember to cover up or protect your skin if you’re out in the sun for long periods to reduce the risk of skin damage and skin cancer.”